Does the use of phenobarbital as an anticonvulsant permanently exacerbate hyperactivity?

L. Burd, J. Kerbeshian, W. Fisher

Research output: Contribution to journalArticle

17 Scopus citations

Abstract

Data is presented on 12 patients in whom phenobarbital, when used as an anticonvulsant medication, either precipitated hyperactivity or permanently exacerbated existing hyperactivity. Discontinuation of the medication resulted in a decrease in hyperactivity in all patients. None of the patients returned to a pre-drug level of activity. The effect of phenobarbital on the reticular system is discussed. It is important for clinicians to carefully consider the potential side-effects of the use of phenobarbital in children in whom overactivity is a problem. Ascertaining whether hyperactivity has been caused or exacerbated by exposure to phenobarbital may be important in the differential diagnosis of hyperactivity.

Original languageEnglish (US)
Pages (from-to)10-13
Number of pages4
JournalCanadian Journal of Psychiatry
Volume32
Issue number1
DOIs
StatePublished - 1987

ASJC Scopus subject areas

  • Psychiatry and Mental health

Fingerprint Dive into the research topics of 'Does the use of phenobarbital as an anticonvulsant permanently exacerbate hyperactivity?'. Together they form a unique fingerprint.

  • Cite this